Ibogaine Adverse Reactions & Safety – Jamie Mac – Ibogaine / Cardiac Nurse – Notes from the European Ibogaine Forum

Study of 34 Ibogaine Deaths - Jamie Mac - European Ibogaine Forum

Jamie McAlpine (aka Jamie Mac) is a cardiac nurse and experienced with ibogaine. She has trained medical professionals and ibogaine providers in how to safely administer ibogaine through her business “IbogaSafe”. Often she gives talks at conferences on ibogaine.
At the European Ibogaine Forum Jamie gave a talk on “Ibogaine Safety Myths” presenting a study of 34 adverse reactions (including death) following ibogaine administration. She also outlined minimum health and safety standards that must be met, offering advice to ibogaine providers.

Ibogaine is never the reason for death alone, it’s always in combination with cardiac issues and toxicology

Jamie McAlpine – Ibogaine Nurse

Below we outline the main points taken from her presentation. Link to the full video at the bottom of the page.

Adverse Reactions to Ibogaine Administration:

Out of 34 adverse reactions (many resulting in death) the following commonalities were observed

• 62% Sudden Cardiac Death / Acute Heart Failure Arrhythmias
• 35% Positive Toxicology (drugs in the system)
• 35% No cardiopulmonary disease history (although had other issues like electrolyte imbalance & toxicology etc)
• 29% Pre-existing cardiopulmonary disease
• 29% Self Administration
• 15% Liver disease
• 9% Psycho-Spiritual

Drug Use

• 50% were Polysubstance Users
• 32% Cocaine / Crack / Speed users
• 29% Self-Administered
• 29% Alcohol users
• 23% Methadone
• 23% Benzodiazepines
• 3% Counterfeit Ibogaine

Jamie Mac’s advice for Ibogaine Providers & Health Care Professionals Working with ibogaine

Pre-Administration of Ibogaine

• Meticulous selection, make sure that their health is checked out as per the Global Ibogaine Therapy Alliances guidelines. ECG, blood panel, medical history with close attention to cardiopulmonary
• Some people only appropriate for low dose and some people not appropriate for ibogaine at all
• Patients must be prepared emotionally, physically, psychologically.
• Poly substance users can be tricky, potential cardiac problems
• Ibogaine doesn’t prevent seizures. Alcohol, benzodiazepines or gaba effecting medicines are dangerous. Drug test to check for hidden benzo use. Seizures due to benzo withdrawal has killed several people.

Emergency response planning

• Continuous Cardiac Monitoring (Blood pressure, Heart rate, QTc on ECG)
• Medical staff with ACLS (Advanced Cardiac Life Saver) training
• The heart gives warning signs before bad things happen so staff must know what to look out for
• Clinical Supervision – must be able to spot subtle changes in the ECG
• All other staff in the clinic CPR certified
• 3 days of cardiac monitoring minimum
• There is a vulnerable period that if anything unusual happens in that time it can put someone at risk of a lethal cardiac arrhythmia like “Ventricular-Tachycardia” or “Ventricular-Fibrillation”

ECG of Ventricular Tachycardia and Ventricular Fibrillation


• Ideal resus starts in first 3 mins with cardiac or respiratory arrest. To survive the goal is to have electricity in that heart in the first 3mins. Survival rates go down by 5% for every minute after
• Not good survival rates for out of hospital cardiac arrest 6-8% (because most aren’t noticed in time)
• Reoccuring episodes of torsades de pointes (TdP) require transvenous pacing ICU (torsades is the most common rhythm)

ECG of Toursades de Pointes

• TdP always requires ICU care.
• People have to sometimes get shocked at the QTc 600msc range
• Ibogaine is never the reason for death alone, it’s always in combination with cardiac issues and toxicology (drugs in the system).
• Hidden Benzo dependence (combined with a recent major surgery – gastric bypass and fibromyalgia) were also responsible for another woman’s death for detox from heroin (14mg/kg)

Low dose / micro dose risks

Often when their are heart issues ibogaine providers will recommend a microdosing regime. But, although far safer, even this can still be lethal for some people. The following are things to watch out for (even at a low dose)
• History of Cardiac arrhythmias
• Genetic Hypertension
• QT Prolonging medications or prolonged QT
• Doses as low as 300mg (4.5mg/kg) have been recorded as fatal for people with pre-existing heart conditions and arrhythmias
• Some people don’t have symptoms for coronary artery disease. Sometimes it doesn’t show up until its 99% blocked. Even on stress tests. There are cases of people passing stress tests then getting a blockage a month later)
• Coronary Artery Disease is the main cause of death in the US and most don’t find out they have it until something bad happens
• One woman died on a microdose of 500mg (8mg/kg), Congenital heart defect (CHD) requiring surgery during childhood (never touch anyone with anything like this with any amount of ibogaine)
• Issues with CHD – they will probably have other heart issues – not an appropriate patient often they also have Electrical issues, pace makers, valve issues + more

• Make sure everyone is fully screened and prepared

Cases Studies of ibogaine deaths or adverse reactions

Some of the cases that Jamie Mac discussed are outlined below:

Polysubstance user & Low dose Rootbark Case

• 27yrs old male. 1 spoon of rootbark (1.5g – 2g) the night before a detox.
• Polysubstance user x 15yrs
• Tons of drugs in his system including benzos and methadone
• Autopsy – aspiration, pneumonia (stopped breathing)
• Coronor reported case of death as iboga poisoning
• As a result of this case Ibogaine was made illegal in France

In reality this was death was caused by an interaction between iboga and the drugs already in this mans system

Ibogaine OD Case

• 40 yrs old male. 2g of ibogaine and 4g of boosters
• No drugs in system
• Found 8 hours later in asystole (almost dead)
• Resuscitated on way back to hospital
• QTc went up to 588
• Life support stopped because of anoxic brain death (lack of oxygen)
• Unwitnessed cardiac arrest. CPR could’ve helped
• Last used heroin 4 days before.
• Ideal resus starts in first 3 mins with cardiac or respiratory arrest. To survive the goal is to have electricity in that heart in the first 3mins. Survival rates go down by 5% for every minute after

Massive Ibogaine OD Case

• 39yrs male. 7g of ibogaine (2nd time taking ibogaine)
• Seizures (+ had seizures beforehand when he did ibogaine first time)
• 8 episodes of torsades de pointes (TdP) requiring transvenous pacing ICU (torsades is the most common rhythm)
• TdP always requires ICU care.
• QT went up to 640msc on admission and then went up to 730msc on day 2. Returned to normal QT of 400msc on day 7.He survived
• People have to sometimes get shocked at the 600msc range

7 grams is a huge amount of ibogaine. Normally dosage is worked out to body weight and tends to be around 1 – 2 grams for most people.

Fake Iboga Case

30 yr old woman, heroin, anorexia, methadone, iboga (wasn’t actually iboga but a related plant that is cardiac toxic)

Micro dose Case

• 44 yr old female. 300mg HCL (4.5mg/kg)
• Psycho-spiritual
• Past history of hypertension
• Abnormal ECG 3 months prior to death
• Pre-existing conditions:
o 3 vessel coronary artery disease
o heart damage from a prior heart attack
• Cause of death “acute heart failure”
• Some people don’t have symptoms for coronary artery disease. Sometimes it doesn’t show up until its 99% blocked. Even on stress tests. There are cases of people passing stress tests then getting a blockage a month later)
• Coronary Artery Disease is the main cause of death in the US and most don’t find out they have it until something bad happens

Low dose Ibogaine Case

• 35 yr old female. 500mg HCL (8mg/kg)
• Psycho-spiritual
• Congenital heart defect (CHD) requiring surgery during childhood (never touch anyone with anything like this with any amount of ibogaine)
• Cause of death – acute heart failure
• Coronary report – CHD + moderate coronary artery disease
• Issues with CHD – they will probably get other heart issues – not an appropriate patient. They also often have Electrical issues, pace makers, valve issues + more

Pre-existing Heart Conditions Case

• 25yr old male. 2.5g HCL self-administered over 3 hours
• Past medical history
o Heroin addict
o Pre-existing Supraventricular tachycardia
• Developed respiratory issues progressing to cardiopulmonary arrest and acute heart failure
• Resuscitated but with severe brain injury
• Died 2 days post ingestion – multiple organ failure

Hidden Benzo Addiction Case

• 48 yr old female. 14mg/kg for opioid detox
• Hidden benzo addiction. Tested positive for 3 different benzos
• Fibromyalgia and gastric bypass surgery 8 months prior (metabolic stress)
• Died from heart attack 2 days post ingestion due to acute coronary syndrome per autopsy
• Benzo withdrawal combined with cardiac issue was probably cause of death
• Ibogaine is never the reason for death alone, it’s always in combination with cardiac issues and toxicology (drugs in the system).

European Ibogaine Forum Video

A video of Jamie Mac giving her talk at the European Ibogaine Forum can be found here (starts 45 minutes in):

IbogaSafe

Jamie’s company IbogaSafe has been setup to provide health and safety training to ibogaine providers and health care professionals working with ibogaine.
http://ibogasafe.com/

Ibogaine Hotline

This article has been provided by Ibogaine Hotline – an information service setup to give the facts on ibogaine treatment, safety and how to find a good provider or clinic.
http://www.ibogainehotline.com

Leave a Reply

Your email address will not be published. Required fields are marked *